Missouri, 2014

Hail in Missouri, May 12, 2014

May 12, 2014 · NWS SGF · 9 events in 6 counties and zones

A broken line of strong to isolated severe thunderstorms moved across the Missouri Ozarks and produced mainly sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A broken line of strong to isolated severe thunderstorms moved across the Missouri Ozarks and produced mainly sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 12, 12:25 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 12, 12:25 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT Mon May 12 2014

.MESOSCALE DISCUSSION...

18Z Special RAOB data up to 400mb has been analyzed. As suspected,
the airmass has substantially moistened within the 850 - 700mb
layer, suggesting that the elevated mixed layer has exited the
Ozarks Region.

This has distributed CAPE values lower, with about 21 j/kg below
3km, measured from a mixed layer parcel. Based off of this data,
and hi resolution models, overall mixed layer cape likely ranges
from 1700-2500 j/kg. Therefore more than enough instability is
present within the Ozarks airmass today for severe storms.

Deep layer shear remains weak at this time, which ranges from
about 15 to 25 kts. With time, we think deep shear will increase,
allowing storms to organize and become more robust. A gradual
increase in updraft strength is expected as the afternoon
progresses.

Surface winds from the south southwest and the modest overall deep
layer shear will likely be a limiting factor for tornadoes. Therefore,
the more intense storms will be capable of producing large hail
up to the size of ping pong balls and wind gusts up to 65 mph.

&&

.SYNOPSIS...
Issued at 410 AM CDT MON MAY 12 2014

Cold front nearing I-135/35 across central KS to move eastward
through the CWA later today into this evening. Widely scattered
thunderstorms may develop within the warm sector this morning but
the main cluster of storms will be associated with the approach of
the front. Some of these storms may be marginally severe with
large hail being the main threat.

Additional showers associated with a long wave trough to move back
into the region from mid week into Saturday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT MON MAY 12 2014

clusters of thunderstorms continue to form ahead of the cold front
across portions of northeast to south central Kansas. While
activity has diminished...50 to 60 knot southwest low level jet
to maintain a slow eastward push into west central Missouri and
southeast Kansas this morning. While elevated in
nature...1000-1500 MUCAPE and 50-60 knots of 0-6KM bulk shears to
lead to isolated observations of quarter size hail through noon.

Increasing instability...albeit "skinny"...and diminishing shear
to effect storm organization this afternoon. Cluster with some
line segments to dominate the storm mode...though would not be
surprised to see some transient supercell development along and
east of Highway 65 which may lead to a bit larger hail this afternoon.
Still...the lack of sufficient cloud bearing shear to make storm
organization difficult to produce much more than quarter size
hail and 60 mph winds. 0-1KM helicities may need to be watched for
tornado development across west central and central Missouri
should stronger updrafts occur...but too many limitations to
mention at this time.

Cold front to progress well east of the region tonight...however
post frontal light rain showers will continue through tonight in
advance of the 850 MB front.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM CDT MON MAY 12 2014

On going light showers will end from west to east during the day
on Tuesday as the 850 MB front passes. While the surface front
will descend into the Gulf...low level cyclogenesis associated
with the approach of the long wave trough to lead to the return of
light showers Wednesday. Models hinting at the potential for an
upper low to form in the base of the trough which would further
slow its progression. Regardless...surges of vorticity descending
into the trough to lead to periodic light showers into the
weekend.

Temperatures that will be 10-15 degrees colder than normal will be
noted Tuesday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1148 AM CDT MON MAY 12 2014

Cold front will continue to slowly push east into and across the
area this afternoon/tonight. Storms were starting to increase in
intensity/coverage over the next few hours and should start
affecting JLN near the onset of the 18z tafs and SGF/BBG by
19-21z. MVFR conditions will be prominent within the convection
but could see some IFR conditions within the heaviest rain areas.
Later tonight, thunderstorms will push east of the area and will
be left with some stratiform rain and northwest surface winds
along with MVFR ceilings. Rain should end by 12z at the TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Cramer
SYNOPSIS...Runnels
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Lindenberg
Hazardous weather outlook, May 12, 11:22 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT MON MAY 12 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1222 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND
  INTENSITY ALONG AND AHEAD OF A COLD FRONT PUSHING INTO THE
  REGION FROM EASTERN KANSAS THIS AFTERNOON. SOME OF THESE STORMS
  WILL BE STRONG TO SEVERE WITH LARGE HAIL TO THE SIZE OF PING
  PONG BALLS AND DAMAGING WIND IN EXCESS OF 60 MPH BEING THE MAIN
  SEVERE WEATHER RISKS EXPECTED.

  THESE STORMS WILL LIKELY BEGIN TO TRAIN ACROSS THE SAME
  LOCATIONS DURING THE AFTERNOON AND TONIGHT WHICH MAY POSE A
  LIMITED LOCALIZED FLOODING RISK DESPITE RELATIVELY DRY
  ANTECEDENT CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY TO MID AFTERNOON
  FOR AREAS WEST OF HIGHWAY 65 AND AREAS EAST OF THERE DURING THE
  LATE AFTERNOON AND EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 86 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Barton

When
May 12, 1:44 PM CST
Where
Barton County, 2.14 mi SSW of Lamar Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.450, -94.330

Hail, Newton

When
May 12, 2:35 PM CST
Where
Newton County, 0.69 mi S of Mc Elhany
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.770, -94.400

Hail, McDonald

When
May 12, 2:35 PM CST
Where
McDonald County, 2.07 mi N of Goodman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.760, -94.400

Hail, Newton

When
May 12, 2:40 PM CST
Where
Newton County, 1.49 mi NNE of Neosho Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -94.370

Hail, Polk

When
May 12, 3:40 PM CST
Where
Polk County, 2.07 mi S of Morrisville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.450, -93.430

Hail, Polk

When
May 12, 4:18 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
37.460, -93.270

Hail, Greene

When
May 12, 4:27 PM CST
Where
Greene County, 0.88 mi NE of Battlefield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -93.370

Penny size hail covered the ground near Highway FF and the James River Freeway.

Hail, Christian

When
May 12, 4:33 PM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.040, -93.290

Hail, Greene

When
May 12, 4:45 PM CST
Where
Greene County, 2.2 mi W of Wildwood Estates
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.120, -93.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506428, 506426, 506427, 506425, 506424, 506423, 506422, 506421, 506420.